What Causes Gastroesophageal Reflux Disease?
Millions of Americans suffer from heartburn and GERD (gastroesophageal reflux disease). Anyone who has had a severe attack of acid that floods into the upper intestines or throat will know all too well the crushing discomfort this creates. During these times, most of us just want “relief” at any cost. Watching television commercials makes it seem as if the miracle cure is a quick drive to the drugstore. This is what I call the illusion of wellness.
In 1995, I visited a local physician due to a temporary stomach issue I was having and was prescribed the new blockbuster drug, Prilosec. Within hours of taking my first capsule, my inquisitive mind researched and thought through the biochemistry of this drug. The next day I called Dr. F. and asked him the following questions, “Won’t shutting down all acid production cause a reduction of the absorption of nutrients for me?” “Secondly, due to no stomach acid, will this drug set my body up for increased infections, osteoporosis, and also go completely against the healthy design of my body?”
Of course, the doctor denied these claims saying and assured me that it was perfectly safe. I was instructed to keep taking the medication unless the doctor instructed otherwise. Needless to say, I quickly ignored his advice, and over 20 years later we’ve now seen confirmation of everything I mentioned plus memory loss and heart attack.
One of the most frequent topics of conversation today is how someone can get off of these drugs due to the growing concerns of side effects. Millions of Americans have become addicts of these powerful pharmaceuticals, and the majority of the mainstream medical world is doing very little help to educate patients on how to cease using them. The pharmaceutical companies plainly state that these drugs should not be used for more than two weeks; however, the average person today has been on them for years! The problem with these types of drugs is that it is practically impossible to stop taking them once the body is accustomed to their influence. This is caused by the rebound effect, which is common in these types of medications. The rebound, in simple terms, means that, if you stop taking it, the body will suddenly start to overproduce acid to a point of discomfort, which forces a return to the drug. Believe it or not, if a person who has zero history of heartburn or GERD was given one month’s dose of an acid blocker and suddenly stopped the drug, heartburn would ensue within hours. People stopping other types of pharmaceutical drugs may find no rebound, but in drugs such as antidepressants, anti-anxiety, and acid blockers, quickly stopping can cause a radical swing in body chemistry. This means, if suddenly stopped, you could experience the worst heartburn of your life simply because of the addictive nature of these drugs. The question asked by millions of people today is how do they taper off of these addictive and unhealthy acid blocker drugs (aka proton pump inhibitors) that, in most cases, probably should have never been prescribed in the first place?
Risks of Proton Pump Inhibitors
Understanding the biochemistry of the group of drugs referred to as “proton pump inhibitors,” such as omeprazole, is important if you desire to get off of them. Proton pump inhibitors operate within the body, similar to a sprinkler in your yard that waters the grass when needed. Taking PPI is exactly like turning the water valve completely off and not allowing any water to pump through to the grass. It completely turns off the switch that produces acid. When someone has been taking PPI’s for more than a month and suddenly stops taking them, it is like someone turning the sprinkler valve fully open and flooding the yard with water and no one comes to shut it off. This is why halting intake results in the rebound effect.
Histamine blockers, such as Tagamet, work far differently. Tagamet works by decreasing the signal to the body that reduces acid, which is far safer and results in significantly less rebound effect than proton pump inhibitors. This would be like a homeowner instructing the maintenance man to cut the sprinkler off when it is not needed, but to turn the valve on with adequate water when it is required. Histamine blockers simply lower the signal to the body to reduce acid, as opposed to shutting down the internal factory that produces it.
I have observed thousands of clients attempt to get off proton pump inhibitor acid blockers and, honestly, most have not been successful. Cold turkey is the absolute worst method because of rebound and the fact that the underlying condition was never addressed. The following protocols have been beneficial to individuals who have successfully achieved staying off proton pump inhibitor acid blockers.
1. Take a digestive enzyme containing the following ingredients with every meal.
In addition, take two capsules of the following formula with each meal. Best at the start or middle of a meal.
2. Start using your proton pump inhibitor every other day and rotate it on an off day
For further assistance and relief ask an employee about Esophageal Guardian.
When ready, attempt to switch over to Tagamet every day for a few weeks. This usually takes 4
to 6 weeks.
3. At a point when your symptoms are under control most of the time, attempt to wean off Tagamet by using every other day. (Usually 4 to 6 weeks)
4. Be very aware of your trigger foods.
Chocolate, caffeine, alcohol, and peppermint
loosen the gasket in your abdomen that allows acid to enter your esophagus. You
must be a detective on all other foods that may be a trigger. Remember that most times
the symptoms may not occur until hours after eating. Consider reducing the amounts of
grains consumed every day if possible.
5. Also be aware that bending over or certain exercises that put pressure on your abdomen may cause flare-ups.
This would usually occur a few hours later and can be from activities such as weight lifting, yoga, or kids climbing on your abdomen, etc.
6. You may need to elevate your bed by a few inches on the end with your head to prevent draining of acid while sleeping.
7. Stay hydrated and do not miss meals.
8. Consider drinking small amounts of apple cider vinegar with each meal if additional
assistance is needed to soothe the intestines.
9. Know that regardless of how well you eat and follow this program there may be times for all of us with occasional discomfort. Stress, lack of sleep, exercise, and foods are usually to blame. This is when you may want to consider a dose of Tagamet or whatever natural options you find effective just for that day. Staying off Proton Pump Inhibitors is your primary goal due to how fast you can fall back into the addictive nature of these drugs.
10. We must legally say to check with your doctor if you have medical conditions before beginning and this program is not meant to offer medical advice anyway.
Why is Hydrochloric Acid Important?
The fact that nature has instilled within our bodies such a potent molecule as hydrochloric acid indicates the ancient wisdom and perfection of our design. Without our stomach being very acidic, life for us would most likely have ceased long ago. An acid stomach kills all pathogens and unhealthy bacteria. Acidifying our foods have implications on how certain nutrients are metabolized and taking away acidity takes away nutrition.
The problem many times with GERD and heartburn is not excessive acid but often is located in a leaky gasket in the gastrointestinal tract. Exactly like a piece of defective plumbing on your sink can cause leaks, a weak sphincter muscle near our diaphragm can allow acid to leak into our esophagus. The question, of course, is what causes this gasket to weaken? Here is the short list of reasons:
1. Trigger foods as listed above.
2. Exercise that stretches or presses on the abdomen. The discomfort many times is not
felt for hours after the event.
3. Pharmaceutical drugs taken for other health issues. The 3rd leading cause of death is
properly prescribed and taken prescription drugs.
4. Eating on the run or gobbling down foods without being relaxed.
5. Eating excessive unhealthy or even healthy fats.
6. Hiatal hernia.
7. Missing meals.
8. Excessive quantity of foods at one time.
9. Eating too close to bedtime.
10. Allergies or sensitivity to certain foods such as gluten, milk, soy or wheat.
Attempting to stop these drugs can sometimes become a complex issue that requires consulting a trusted health professional who understands the naturopathic or holistic approach to health. Barrett’s esophagus is an extreme irritation of the trachea from the acid that, if left untreated, does increase the risk of throat cancer. This is why a wise conversation should ensue with a well informed, open-minded health professional. I value Dr. Mercola and his opinions on this subject.
Our bodies are amazing and designed to operate with an efficiency that would rival any high tech computer. Using methods or drugs that radically oppose the normal function of our beautiful chemistry will always result in a serious payday. Honoring, respecting, and supporting our bodies is the only method that results in long-term health and vitality. Part of the problem is our broken healthcare system trains health professionals to utilize synthetic drugs almost exclusively and has almost complete disregard for supporting the body. Secondly, the American desire for instant results that has led the drug companies to offer so many quick-acting, powerful drugs. Informed, wise consumers who study the inherent magic of our body realize that healing requires patience and also the learning of methods that address the underlying problem instead of just treating the symptoms. This type of approach changes the whole game.